The other day I was on CNN.com attempting to brush up on current events. So naturally I clicked on a partner link to “What causes vivid dreams?” instead of learning about Libya or Syria. That’s because I have very vivid dreams almost every night. Most of them are good — I sometimes get excited to sleep so that I can dream (which makes me sound like Hamlet). I don’t have night terrors or wake up in a cold sweat or screaming or anything. In fact, my few nightmares almost always seem to be about plane crashes, which was especially disturbing when I was flying everywhere back in August. Anyway, I clicked on this article hoping it might give me some insight. Instead, it made me feel like a hypochondriac.
At first none of the causes fit me — I’m not particularly stressed, pregnant or diabetic. And then I turned the page. “Vivid dreams are a symptom of a vitamin B6 (pyridoxine) excess in the body and can be a warning sign of more complex neurological disorders if over ingestion is continued.” And that’s when I became convinced that I have a complex neurological disorder because of my bloody complex B-vitamins. (To get the full British with that, you must pronounce “vitamins” with a short “i.” Remember phonics, kids?)
I’ve been taking B-complex vitamins for around 10 years now I think. When I was young I used to get horrible stomach aches all the time. My family thought it was stress (I was a very stressed second grader. Seriously.) I used to get so nervous that I would get a stomach ache at an event like a family wedding that I would end up giving myself one. My aunt recommended my mom give me B vitamins. I don’t know what about B vitamins makes kids not have stress-induced stomach aches, but they seemed to work. (Thanks, placebo effect). So everyday throughout high school, college and beyond, I’ve taken a B vitamin. I recently also started taking a women’s multi-vitamin because my urine wasn’t Mountain Dew-yellow enough (too graphic?) People argue the pros and cons of vitamins and supplements daily. It seems to me they only do you more harm than good when you take fistfulls every day. I only take two. But the minute I read that article, I was convinced every pain I’ve ever felt in my body was because of my complex neurological disorder caused by my bloomin’ vitamins. I started googling “vitamin B6 toxicity,” which told me I’m going to lose the feeling in my arms permanently if I keep taking my vitamins.
But of course I can’t stop taking my vitamins. For the placebo effect to work, you actually have to take the pill. So instead I decided I should be sensible and compare the overdose amount with the amount of B6 vitamins I’m actually consuming. According to my research, the recommended daily dosage is around 2 mg. The maximum intake without losing an arm is 100 mg. “It is actually fairly easy to exceed the maximum dosage, as many supplements contain 100 mg (or more) of vitamin B6,” one website told me. I used to joke about how the back of my vitamin bottle told me I was getting 1,000% of my daily amount for certain minerals. Now it was going to kill me. So I ran into the kitchen and found my vitamin bottles, fully expecting to see “150 mg vitamin B6” on the back. Instead I saw 5 mg on my super B-complex vitamins and 2 mg on my multi. So I’m getting 7 mg a day — far from 100. Suddenly my arm didn’t feel like it was twitching anymore. If my vitamins aren’t killing me and the only side effects are vivid dreams and yellow pee (sorry), I think I’ll keep taking them.
(Side note: B-vitamins are also supposed to give you energy, reduce hunger, boost metabolism and reduce stress — basically a miracle pill. Sadly the only benefits I can vouch for are dreams where you get to be in your favorite band — and maybe that’s not even the vitamin’s doing, I might just have an awesome overactive sub-conscience.)